What are inhalants?
Inhalants are usually household or industrial substances that are breathed in or ‘sniffed’ to give the user an immediate, euphoric ‘high’. Most of these substances are easily available and common household products that can be relatively cheap to obtain.
There are 4 main categories of inhalants, including:
- Volatile solvents.
Examples of these inhalants include volatile substances such as petrol, glue, paint, cleaning products, nitrous gas and amyl nitrite. The way people use them varies, but usually a concentrated amount of the substance is directly and repeatedly inhaled, either directly from its container or sometimes using a plastic bag.
Other terms for inhalants: Laughing gas, nangs, poppers, whippets, chroming, huffers, bulbs, glue, sniff.
Most inhalants are classified as downers (depressants), except for nitrites which give you a ‘rush’. They are absorbed by the body through the lungs and carried into the brain, where they slow down the messages travelling from your brain to the rest of your body.
Because of the way they are taken, they may cause suffocation. Even a single use of inhalants can be deadly. Breathing in inhalants temporarily replaces the regular oxygen supply in the lungs and replaces it with several toxic chemicals.
How do you know if inhalants are becoming a problem?
Problems may develop with inhalants without many obvious warning signs, as they are relatively easy to obtain compared to other substances. Inhalants affect everyone differently, based on their health, body type, the type of substance inhaled and how frequently it is consumed, as well as whether it is used in combination with other drugs. The environment in which sniffing takes place can also influence the effects (e.g., a lack of fresh air and physical activity pre- and post-inhaling). Using inhalants in combination with other drugs can lead to accidental overdose or death. The high from inhalants only lasts for a very brief time, so these substances can be abused more easily and secretively.
A dependency on inhalants can sometimes have the following warning signs:
- A person leaving the room repeatedly for short periods of time for no reason.
- Strange chemical smells on their breath or clothing.
- Stains on clothing e.g., paint.
- Hallucinations or delusions.
- Appearing drunk or intoxicated despite not having consumed any alcohol.
- Loss of appetite.
How do inhalants make you feel?
Inhalants can produce a brief, intense rush which can be pleasurable, causing the brain’s reward system to keep seeking out this feeling over and over. The side effects of filling your respiratory system and lungs with toxic vapours and gases can leave you feeling very sick.
Some of the short-term effects of taking inhalants include:
- Muscle relaxation, including a loss of bowel control.
- Headaches (including those severe and long-lasting).
- Breathing difficulties including asphyxiation (when using a plastic bag).
- Feeling like nothing can hurt you.
- Sudden death.
Inhalant abuse over extended periods of time starts to take its toll on your body - especially the respiratory and nervous systems. If you use inhalants for a long time, you will probably start to feel more serious effects, such as:
- Weakened muscles.
- Poor coordination and balance.
- Shortness of breath whilst exercising.
- Hearing loss.
- Difficulty concentrating or learning new things.
- Memory loss.
- Anxiety and paranoia.
- Shakes or tremors.
- Respiratory issues.
- Brain damage.
- Irregular heart rhythm or heart failure.
- Pimples around the mouth and lips.
- Weight loss.
- Loss of hearing and sense of smell.
- Problems with blood production.
- Organ damage/failure.
What should you do in the case of harmful inhalant use or an overdose?
Please seek medical attention immediately if you or one of your friends experience any unwanted effects of inhalant use. Phone Triple Zero (000) for an ambulance and tell the operator that there has been an overdose.
Signs of inhalant overdose include:
- Nausea, vomiting, diarrhoea.
- Difficulty breathing.
- Heart problems such as chest pain or irregular heartbeat.
- Blackouts, seizures, coma.
- Sudden death.
If you have overdosed on inhalants and experience negative side effects...
If you are calling about your own use, do not try to hide the fact that you have used inhalants – be completely honest about the amount taken and how recently it was used. Whilst waiting for emergency services, immediately inform a friend or family member who can support you during this time.
If someone you know has overdosed on inhalants and is experiencing negative side effects...
If you are calling for someone you know, you can help them by providing emergency services with as much information as possible about the person and the situation you have found them in. If you find someone unconscious and there is evidence of inhalant use (e.g., whipped cream canisters, spray paints, nail polish, compressed air cans, plastic bags with unknown liquids in them), provide first aid immediately. Do this by first checking that they are responsive to your voice and are breathing – and, if possible, try to find out if they have taken other drugs (including alcohol) as well, as this can increase the risk of serious complications.
Stay with the person and call another friend or family member for assistance until help arrives. Usually the police will not be informed and will not attend unless ambulance officers feel their safety or the safety of others or a child is at risk, the person cannot be resuscitated or a crime has been committed (e.g., theft or violence). The priority is making sure the person gets the right help immediately in an emergency.
How can you reduce the risks associated with inhalant use?
Inhalants can cause serious damage to your body and psychological well-being, even from limited use. Extending the session in which you are inhaling and taking multiple ‘hits’ will increase the risk of serious damage. Because inhalants may be more readily accessible than other substances, dependency can form quickly and be difficult to break.
The best way to overcome inhalant dependency is to seek help. Because inhalants interfere with the body’s central nervous system, withdrawal symptoms can be unpleasant, differing from person to person and ranging from mild to severe. Seeking help before this is important so the right support can be made available to get you through this period.
Inhalant withdrawal symptoms may include overactive bodily functions such as:
- Nausea and anxiety.
- Fatigue and tremors.
Because inhalants can reduce inhibitions and cause temporary loss of control over your body, it is never safe to drive a car or go to work when using inhalants. Accidents are far more likely to occur if you are using inhalants and this could result in legal problems. People sometimes resort to unusual or illegal behaviour to support an inhalant dependency, including shoplifting or stealing from employers to get 'high'.
Where can you get help for your inhalant use?
If inhalants are a problem for you or someone you know and you would like to speak with a real person to have your questions answered or to get advice on what to do next, call the Alcohol & Drug Foundation Information Line on 1300 858 584.